Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 95, NWS Nashville, TN

April 20, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2011, 5:58 AM CDT for 4 counties in Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 5:58 AM CDT (10:58 UTC)
Expired
Apr 20, 2011, 6:20 AM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KOHX 201058
SVROHX
TNC055-099-101-119-201130-
/O.NEW.KOHX.SV.W.0095.110420T1058Z-110420T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
558 AM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL LEWIS COUNTY IN MIDDLE TENNESSEE...
  EXTREME NORTHEASTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 AM CDT

* AT 555 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR MOUNT PLEASANT...MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...
  COLUMBIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3566 8699 3541 8702 3545 8741 3564 8728
TIME...MOT...LOC 1058Z 273DEG 32KT 3548 8731

$$

21
2 follow-up statements
960 
WWUS54 KOHX 201107
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
607 AM CDT WED APR 20 2011

TNC099-101-201116-
/O.CAN.KOHX.SV.W.0095.000000T0000Z-110420T1130Z/
LEWIS TN-LAWRENCE TN-
607 AM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LAWRENCE
AND EAST CENTRAL LEWIS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3543 8720 3544 8721 3545 8728 3547 8728
      3549 8727 3551 8728 3552 8726 3553 8728
      3554 8727 3556 8728 3561 8700 3541 8702
TIME...MOT...LOC 1106Z 273DEG 32KT 3548 8722

$$

TNC055-119-201130-
/O.CON.KOHX.SV.W.0095.000000T0000Z-110420T1130Z/
MAURY TN-GILES TN-
607 AM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHWESTERN GILES AND SOUTHWESTERN MAURY COUNTIES UNTIL 630 AM
CDT...

AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MOUNT
PLEASANT...OR 15 MILES SOUTHWEST OF COLUMBIA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT.

LAT...LON 3543 8720 3544 8721 3545 8728 3547 8728
      3549 8727 3551 8728 3552 8726 3553 8728
      3554 8727 3556 8728 3561 8700 3541 8702
TIME...MOT...LOC 1106Z 273DEG 32KT 3548 8722

$$

21
087 
WWUS54 KOHX 201120
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
620 AM CDT WED APR 20 2011

TNC055-119-201129-
/O.CAN.KOHX.SV.W.0095.000000T0000Z-110420T1130Z/
MAURY TN-GILES TN-
620 AM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN GILES AND
SOUTHWESTERN MAURY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3543 8720 3544 8721 3545 8728 3547 8728
      3549 8727 3551 8728 3552 8726 3553 8728
      3554 8727 3556 8728 3561 8700 3541 8702
TIME...MOT...LOC 1119Z 273DEG 32KT 3547 8708

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:43 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 3:43 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
343 AM CDT WED APR 20 2011

.DISCUSSION...
ANALYSIS SHOWING COLD FRONT NEAR THE MR RIVER THIS MORNING...WITH
BOUNDARY OUT AHEAD NOW ACROSS THE MID-STATE. BAND OF STRONGER
STORMS PRODUCING WINDS 50-60KTS ALREADY ALONG THE PLATEAU...BUT
STRONG STORMS CONTINUE TO DEVELOP BACK WEST DESPITE AIRMASS STABILIZING
SOME BEHIND SQUALL LINE. BETTER JET STRUCTURE MOVING OFF TO THE
NORTH AND BETTER INSTABILITY SHIFTING SOUTH WILL TRANSITION
SEVERE THREAT TO SOUTH MIDDLE THROUGH EARLY MORNING...THEN FURTHER
SOUTH OF THE MID-STATE BY 15-17Z OR SO.

CONVECTION LITTLE FURTHER EAST THEN MODELS SHOWING AND OTHER THAN
ISO-SCT SHWRS/STORMS EXTREME SOUTH/EAST...WIDESPREAD PCPN
GENERALLY ENDING THIS MORNING AS FRONT PASSES AND MOVES INTO
GA/AL/MS LATER IN THE DAY. THIS FRONT WILL REMAIN DOWN THERE
TONIGHT BUT LAGGING MOISTURE MAY BRING A FEW STORMS TO MAINLY THE
SOUTH AS SFC/LL HIGH SETTLES INTO THE TN VALLEY. ML/UL FLOW ZONAL
OVER THE REGION THRU THU BUT BOUNDARY TO THE SOUTH GETS CONNECTED
UP WITH NEXT PLAINS SYSTEM WHICH EVENTUALLY DRAGS FRONT BACK
ACROSS AND NORTH OF THE AREA THU NIGHT. POPS WILL RAMP BACK UP
THEN BUT WILL REMAIN ON THE LOWER SIDE TONIGHT/THU.

WARM FRONT MOVES FURTHER NORTH ON FRI AS SFC/LL LOWS MOVE INTO THE
UPPER MID-WEST...PUTTING THE CWA WELL BACK IN WARM SECTOR AND LOW
POP REGIME. ML/UL STEERING FLOW REMAINS GENERALLY PARALLEL TO BOUNDARY
THRU THE WEEKEND AND INTO EARLY NEXT WEEK. SERIES OF WEAK WAVES RIDING
ALONG IT WILL ALSO HELP KEEP FRONTAL BOUNDARY NORTH/WEST OF THE MID-
STATE THRU MON NIGHT. THIS WILL MEAN LIMITED CONVECTION THRU THAT
PERIOD...WITH ABOVE NORMAL HIGH TEMPS.

THIS FRONT FINALLY LOOKS TO SWEEP THROUGH TUES/TUES NIGHT AS ML/UL
TROF GETS INTO THE PICTURE. THIS LOOKS TO BE THE NEXT GOOD CHANCE
FOR WIDESPREAD PCPN AFTER WARM FRONT PASSES THU NIGHT.

&&

.HYDROLOGY...
LATEST RAINFALL REPORTS AND RADAR ESTIMATES SHOWING MOST LOCALS
IN THE .5 INCH RANGE OR LESS. SOME PLACES ALONG THE PLATEAU IN
THE .5 TO 1 INCH RANGE WITH POCKETS TO 1.5. OVERALL..RAINFALL
TOTALS SO FAR...AND EXPECTED ADDITIONAL...LOOK TO REMAIN WELL
BELOW FLOOD GUIDANCE. FLOOD POTENTIAL LOOKS MARGINAL AND LOCALIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  51  72  60 /  50  20  30  50
CLARKSVILLE    68  46  69  59 /  10  10  30  50
CROSSVILLE     73  49  67  58 /  60  20  30  50
COLUMBIA       74  55  73  62 /  50  30  40  40
LAWRENCEBURG   76  55  73  62 /  60  40  40  30
WAVERLY        71  50  71  61 /  20  20  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 20, 4:35 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
435 AM CDT WED APR 20 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-210945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
435 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING IN
THE EXTREME SOUTH AND ALONG THE PLATEAU. A COLD FRONT WILL SWEEP
THROUGH LATER THIS MORNING...ENDING THE THREAT. WATER MAY BRIEFLY
POND ON ROADWAYS EARLY AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Apr 20, 3:06 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
04/20/2011                   DAVIDSON           TN   EMERGENCY MNGR

            IN DOWNTOWN NASHVILLE AT ELM ST AND 4TH...STRUCTURAL WIND
            DAMAGE TO A BUILDING...SOME BRICKS AND PIECES OF THE ROOF
            WERE BLOWN OFF.

&&

21
Local storm report, Apr 20, 3:09 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
309 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             MANCHESTER              35.47N 86.08W
04/20/2011  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN MANCHESTER.

&&

21
Local storm report, Apr 20, 3:15 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             MONTEREY                36.13N 85.24W
04/20/2011  E0.75 INCH       PUTNAM             TN   PUBLIC

            DIME SIZE HAIL AND ESTIMATED 40 MPH WIND GUST IN
            MONTEREY.

&&

21
Local storm report, Apr 20, 3:35 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             MCMINNVILLE             35.69N 85.78W
04/20/2011  E0.50 INCH       WARREN             TN   LAW ENFORCEMENT

            ONE HALF INCH HAIL REPORTED IN MCMINNVILLE.

&&

21
Local storm report, Apr 20, 4:26 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     5 SE CLARKSVILLE        36.51N 87.28W
04/20/2011                   MONTGOMERY         TN   NEWSPAPER

            LARGE TREE BLOCKING HWY 41A BETWEEN BAGWELL AND DURHAM
            ROADS.

&&

21
Local storm report, Apr 20, 5:52 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     5 E ERIN                36.32N 87.61W
04/20/2011                   HOUSTON            TN   EMERGENCY MNGR

            EMA REPORTS MULTIPLE TREES DOWN IN EASTERN HOUSTON
            COUNTY. SEVERAL ROADS WERE BLOCKED AND POWER LINES WERE
            TAKEN DOWN BY THE TREES.

&&

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:03 AM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Lewis and 3 more42 min
Apr 20, 12:21 AM CDTTornado WarningOHXStewart24 min
Apr 20, 12:44 AM CDTTornado WarningOHXMontgomery, Stewart31 min
Apr 20, 12:46 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more44 min
Apr 20, 12:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 7 more41 min
Apr 20, 1:07 AM CDTTornado WarningOHXMontgomery, Robertson23 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningOHXDavidson, Jackson, Macon, Robertson, Smith, Sumner and 2 more47 min
Apr 20, 1:30 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Davidson, DeKalb, Giles, Lawrence and 7 more45 min
Apr 20, 1:32 AM CDTTornado WarningOHXMacon, Robertson, Sumner18 min
Apr 20, 2:09 AM CDTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 7 more36 min
Apr 20, 2:11 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 8 more64 min
Apr 20, 3:11 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more49 min
Apr 20, 3:56 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Marshall34 min
Apr 20, 3:57 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis33 min
Apr 20, 4:05 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne25 min
Apr 20, 4:12 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne2 hr
Apr 20, 9:11 AM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne6 days
Apr 20, 5:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 20, 5:56 PM CDTSevere Thunderstorm WarningOHXWayne19 min
Apr 20, 6:09 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.